nursing.elitecme.com Page 45 Complete Your CE Test Online - Click Here and have them demonstrate knowledge of these medications by demonstrating how to take them and being able to state the name of the drug(s), route, dose, action, and side effects. As always, keep HCPs aware of any medications and supplements they are taking. ● ● Advise patients to wear medical alert bracelets that contain the name of the drugs they are taking and the doses of these drugs. ● ● Teach patients (and their families) who are diabetic that steroid replacement therapy may require insulin dosage adjustments and to monitor their blood glucose levels with particular care. Tell them to consult with the HCP who helps manage their diabetes that they are on life-long corticosteroid therapy so that he/she can adjust treatment plans accordingly. ● ● Advise patients to take steroid therapy in the morning since administration in the late afternoon or evening may stimulate the CNS and cause insomnia. ● ● Advise patients to use caution in their daily activities because steroid therapy can make it easier for some patients to bruise. ● ● Advise patients who are anorectic to try eating 6 small meals a day instead of 3 large ones. Explain that a late-morning snack may help prevent hypoglycemia. ● ● Advise patients and families that the dose of corticosteroid therapy may need to be increased during times of stress such as physical illness or emotional trauma. ● ● Advise patients and families that infection, trauma, injury, or profuse diaphoresis may trigger an adrenal crisis. ● ● Teach patients that they should keep an emergency kit containing hydrocortisone in a prefilled syringe for use in times of stress or adrenal crisis. Have patients and families demonstrate their ability to give themselves hydrocortisone injections. Hyperaldosteronism Emma is a 40-year-old chemistry professor at a private university. She has a family history of diabetes mellitus and has recently been diagnosed with the disease. Her family physician, however, is concerned that there is something “more” than diabetes causing additional signs and symptoms such as muscle weakness, increased neuromuscular irritability, and irregular heart rate. Lab studies show low levels of potassium, which could account for the preceding “additional” symptoms. Emma does not take diuretics nor has she had any recent illness that would contribute to GI losses such as vomiting or diarrhea. Searching for a cause of the hypokalemia (abnormally low potassium), the physician does a more detailed diagnostic work-up. After extensive diagnostic testing, Emma is found to have a benign aldosterone- producing adrenal adenoma, which is triggering hypersecretion of aldosterone. Hyperaldosteronism, also referred to as Conn’s syndrome or aldosteronism, is the hypersecretion of the mineralocorticoid aldosterone by the adrenal cortex. Such extreme secretion causes excessive reabsorption of sodium and water, and excessive renal excretion of potassium[5] . Etiology and incidence Benign aldosterone-producing adrenal adenoma is the cause of hyperaldosteronism in 70% of patients. The cause is unknown in 15% to 30% of patients. Rare causes of hyperaldosteronism are bilateral adrenocortical hyperplasia (affecting children) and cancer. Incidence is 3 times greater in females compared to males and occurs most often in persons between the ages of 30 and 50[5] . Pathophysiology Hyperaldosteronism may be classified as primary or secondary. Primary hyperaldosteronism refers to a chronic excess of aldosterone that is independent of the renin-angiotensin system. This disorder actually causes a suppression of plasma renin activity[5,26] . Primary hyperaldosteronism primarily affects adults. Incidence peaks in the fourth to sixth decades of life. About 60% of cases of primary hyperaldosteronism are due to an idiopathic hyperaldosteronism (IHA). An estimated 40% of cases are due to an aldosterone-producing adenoma (APA). Only about 1% of cases are classified as inherited and are most likely to occur during childhood[26] . In primary hyperaldosteronism, excess aldosterone facilitates sodium reabsorption by the kidneys, which leads to mild hypernatremia, hypokalemia, and increased extracellular fluid (ECF) volume. Intravascular fluid volume also increases and causes volume-dependent hypertension and increased cardiac output[5] . Hyperaldosteronism alert! Eating large amounts of English black licorice or licorice-like substances can cause a syndrome that mimics primary hyperaldosteronism. This is because glycyrrhizic acid, a substance found in licorice, has a mineralocorticoid action[5] . Nursing consideration: Nurses should caution patients about eating excessive amounts of licorice or licorice substances since excessive intake can cause a primary hyperaldosteronism-like syndrome. Secondary hyperaldosteronism describes a diverse group of disorders due to an extra-adrenal abnormality that triggers the adrenal gland to increase production of aldosterone. It occurs in two forms: one that is associated with hypertension and one that is not[5,26] . The form associated with hypertension is caused by conditions that elevate blood pressure through increased renin production such as pregnancy and taking hormonal contraceptives. The form of secondary hyperaldosteronism that is not associated with hypertension may be due to conditions such as nephritic syndrome, hepatic cirrhosis with ascites, and heart failure, all of which commonly cause edema[5] . The following complications are associated with hyperaldosteronism [5] : ● ● Arrhythmias. ● ● Heart failure. ● ● Ischemic heart disease. ● ● Left ventricular hypertrophy. ● ● Neuromuscular irritability. ● ● Paresthesia. ● ● Seizures. ● ● Tetany. Diagnosis Diagnosis depends on history and physical, signs and symptoms, and specific diagnostic tests. Most of the presenting clinical manifestations of hyperaldosteronism are due to hypokalemia. Signs and symptoms related to decreased potassium include[5,26] : ● ● Fatigue. ● ● Headaches. ● ● Intermittent, flaccid paralysis. ● ● Muscle weakness. ● ● Paresthesia. Metabolic alkalosis may also occur, leading to hypocalcemia. If hypocalcemia occurs, the patient may also exhibit tetany[5] . Diabetes mellitus is frequently found in conjunction with hyperaldosteronism because hypokalemia, which causes the majority of clinical effects of hyperaldosteronism, can interfere with proper secretion of insulin. Hypertension, vision problems, polyuria, and polydipsia may also occur[5] . Diagnostic alert! Ongoing low levels of serum potassium in patients who do not have edema, are not taking diuretics, have not had GI tract losses due to vomiting or diarrhea, and who have a normal sodium intake strongly suggest hyperaldosteronism[5] .